North Carolina, 2003

Flash Flooding and Hail in North Carolina, July 13, 2003

July 13, 2003 · NWS RAH · 9 events in 5 counties and zones

5 flash flood, 3 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.4 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 13, 12:10 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 13, 12:10 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
110 PM EDT SUN JUL 13 2003

CONVECTION FIRING WITH INITIAL PULSE STORM OVER HARNETT COUNTY
HITTING A VIL OF 50...CLOSE TO MINIMUM HAIL CRITERIA. TEMPS ARE
HAVING TROUBLE CLIMBING INTO THE LOWER 80S BUT LOW LEVEL CONVERGENCE
AND AMPLE UPPER SUPPORT IN THE VORT AXIS SUPPORT HIGH CHANCE/LIKELY
POPS THIS AFTERNOON.

MAY BE A LITTLE LESS STABILITY TOMORROW WITH TEMPS AGAIN RETARDED BY
CLOUD COVER INTO THE 80 TO 85 RANGE. FAIRLY STRONG VORT MAX ROUNDING
TROF WILL SUPPORT LIKELY/CATEGORICAL CONVECTION TONIGHT AND
TOMORROW...AND FALLING OFF TO CHANCE WEST/CONT LIKELY EAST TOMORROW
NIGHT. TROF WEAKENING BUT STILL HANGING TOUGH INTO TUESDAY...WILL
CONTINUE CHANCE POPS.

WEDNESDAY ON...

WEAK FRONTAL BOUNDARY PASSES THROUGH THE STATE EARLY WEDNESDAY. AS
NEXT SYSTEM APPROACHES THE STATE FRIDAY PASSING ON TO THE COAST
...VIA UKMET AND ENSEMBLE... BRINGING SLIGHTLY COOLER TEMPERATURES
NEXT WEEKEND. THE FRONT REMAINS EAST OF THE REGION AND DIURNAL
CHANCES OF THUNDER EACH AFTERNOON AND EVENING WILL BE MAINTAINED.

.RAH...NONE.

MLM/JWC
Hazardous weather outlook, Jul 13, 4:20 AM EST, 11 hours 10 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-131115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
520 AM EDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER SCATTERED
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA EARLY THIS
MORNING AND AGAIN THIS AFTERNOON. SOME LOCALIZED HEAVY RAINS
ARE POSSIBLE THIS MORNING OVER SOUTHERN TIER COUNTIES OF CENTRAL
NORTH CAROLINA THIS MORNING. RAINFALL AMOUNTS OF 1 TO 1.5 INCHES
ARE POSSIBLE. THEN SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON...BECOMING LIKELY TONIGHT. ISOLATED STORMS MAY
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION IS NOT EXPECTED AT THIS TIME.
MONITOR CLOSELY AS SOME STORMS MAY APPROACH SEVERE LIMITS LATER
THIS AFTERNOON INTO TONIGHT.

RA

In the hours before

Special weather statement, Jul 13, 11:15 AM EST, 4 hours 15 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-132200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1215 PM EDT SUN JUL 13 2003

THIS OUTLOOK IS FOR CENTRAL NORTH CAROLINA THIS AFTERNOON THROUGH
EARLY TONIGHT.

HAZARDOUS WEATHER...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
THIS AFTERNOON INTO EARLY TONIGHT OVER CENTRAL NORTH CAROLINA. THE
PRIMARY SEVERE THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.
POTENTIALLY SEVERE STORMS ARE EXPECTED MAINLY WEST AND SOUTH OF A
LINE FROM THE TRIAD TO SOUTHERN PINES AND FAYETTEVILLE. THIS AREA
INCLUDES LEXINGTON... ASHEBORO...ALBEMARLE...LAURINBURG...ROCKINGHAM
AND WADESBORO.

SKYWARN SPOTTERS...SKYWARN NETWORK ACTIVATION MAY BE NEEDED...
ESPECIALLY IN THE TRIAD AREA.

SYNOPSIS...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE MOUNTAINS
THIS AFTERNOON AND MOVE EAST INTO THE NORTHWEST AND SOUTHEAST
PIEDMONTS. IN ADDITION...MOISTER AIR SOUTH OF A NEARLY STATIONARY
FRONTAL BOUNDARY OVER CENTRAL NORTH CAROLINA WILL ALLOW ADDITIONAL
STORMS TO MOVE NORTHEAST OUT OF SOUTH CAROLINA INTO THE SANDHILLS
AND SOUTHERN COASTAL PLAIN.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jul 13, 12:54 PM EST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC
154 PM EDT SUN JUL 13 2003

NCZ011-025>028-039>043-073>078-083>086-088-089-131915-
ANSON-CHATHAM-CUMBERLAND-DURHAM-EDGECOMBE-FRANKLIN-HALIFAX-HARNETT-
HOKE-JOHNSTON-LEE-MONTGOMERY-MOORE-NASH-RANDOLPH-RICHMOND-SAMPSON-
SCOTLAND-STANLY-WAKE-WAYNE-WILSON-

.NOW...

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEAST THIS
AFTERNOON...BRINGING BRIEF HEAVY RAINS...GUSTY WINDS...AND DANGEROUS
LIGHTNING STRIKES.  A STRONG THUNDERSTORM WILL MOVE ACROSS
ANSON...RICHMOND...AND SOUTHERN MONTGOMERY COUNTIES THROUGH 3PM.
HEAVY RAINS MAY CAUSE LOCALLIZED FLOODING OF STREAMS AND LOW AREAS.

ANOTHER AREA OF STRONG THUNDERSTORMS WILL MOVE OUT OF CUMBERLAND AND
ACROSS SAMPSON AND SOUTHERN WAYNE COUNTIES...INCLUDING THE CITY OF
CLINTON. ANOTHER CLUSTER OF STORMS WILL MOVE FROM EASTERN WAKE COUNTY
INTO THE NORTHERN COASTAL PLAIN COUNTIES OF NASH...EDGECOMBE...AND
HALIFAX.

ANYONE OUTDOORS SHOULD MOVE INSIDE IMMEDIATELY IF A STORM IS NEARBY.
REMEMBER THAT LIGHTNING IS A DEADLY THREAT WITH ANY THUNDERSTORM.

SGY
Special weather statement, Jul 13, 1:39 PM EST, 1 hour 51 minutes before
NCZ078-089-043-131945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
239 PM EDT SUN JUL 13 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAYNE AND SAMPSON COUNTIES
THROUGH 345 PM EDT...

AT 239 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM CLINTON TO ELROY...OR ALONG A LINE EXTENDING FROM
CLINTON TO GOLDSBORO...MOVING NORTHEAST AT 20 MPH.

THESE STORMS WILL ALSO MOVE INTO WILSON COUNTY AND AFFECT THE CITIES
OF WILSON AND LUCAMA

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...MOUNT OLIVE.

GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND FREQUENT
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. RAINS
OF UP TO 2 INCHES IN ONE HOUR CAN OCCUR IN ISOLATED PATCHES.

SMALL HAIL IS ALSO POSSIBLE WITH THESE THUNDERSTORMS.

JWC
Special weather statement, Jul 13, 2:37 PM EST, 53 minutes before
NCZ042-077-088-089-132030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
337 PM EDT SUN JUL 13 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS JOHNSTON...HARNETT...SAMPSON
AND CUMBERLAND COUNTIES THROUGH 430 PM EDT...

AT 337 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM HOPE MILLS TO SPIVEYS CORNER...OR ALONG A LINE
EXTENDING FROM 6 MILES SOUTH OF FAYETTEVILLE TO 18 MILES NORTHWEST OF
CLINTON...MOVING NORTH AT 10 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...FAYETTEVILLE.

GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND FREQUENT
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

SMALL HAIL IS POSSIBLE WITH THESE THUNDERSTORMS. RAINFALL CAN BE UP
TO 2 INCHES PER HOUR AND CREATE SHORT-TERM FLOODING OF URBAN AREAS.
DO NOT DRIVE THROUGH FLOODED ROADWAYS

JWC
Special weather statement, Jul 13, 3:22 PM EST, 8 minutes before
NCZ042-077-088-132115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
422 PM EDT SUN JUL 13 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS JOHNSTON...HARNETT AND
CUMBERLAND COUNTIES THROUGH 515 PM EDT...

AT 422 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
WADE...OR ABOUT 12 MILES NORTHEAST OF FAYETTEVILLE...MOVING NORTHEAST
AT 20 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...ERWIN...DUNN...
BENSON...FOUR OAKS.

GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES WILL OCCUR IN
LESS THAN AN HOUR. THIS WILL CAUSE FLOODING OF STREETS AND POOR
DRAINAGE AREAS.

WSS

The radar

The Raleigh/Durham radar (KRAX), 86 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 3 thunderstorm wind, 1 hail. Local standard time, as filed.

Flash Flood, Cumberland

When
July 13, 3:30 PM EST to 5:00 PM EST
Where
Cumberland County, Hope Mills
Reported by
LAW ENFORCEMENT
Coordinates
36.100, -79.283

Flooding caused evacuations in Hope Mills, and two homes were flooded.

Thunderstorm Wind, Sampson

When
July 13, 5:15 PM EST
Where
Sampson County, Roseboro
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.992, -78.371 (the zone’s center; the record gives no point)

Trees were blown down.

Flash Flood, Sampson

When
July 13, 5:45 PM EST to 7:00 PM EST
Where
Sampson County, Clinton
Reported by
LAW ENFORCEMENT
Coordinates
34.992, -78.371 (the zone’s center; the record gives no point)

Homes were flooded in Clinton.

Hail, Guilford

When
July 13, 5:56 PM EST
Where
Guilford County, Summerfield
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.950, -78.533

Flash Flood, Guilford

When
July 13, 6:58 PM EST to 9:00 PM EST
Where
Guilford County, 5 mi S of Summerfield
Reported by
LAW ENFORCEMENT
Coordinates
36.080, -79.789 (the zone’s center; the record gives no point)

Horsepen Creek was out of its banks. Battleground Blvd and New Gordon Road were closed.

Thunderstorm Wind, Guilford

When
July 13, 7:15 PM EST
Where
Guilford County, Sedalia
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.080, -79.789 (the zone’s center; the record gives no point)

Trees and powerlines were blown down.

Flash Flood, Alamance

When
July 13, 7:30 PM EST to 11:30 PM EST
Where
Alamance County, Mebane
Property damage
$1.4 million
Reported by
LAW ENFORCEMENT
Coordinates
36.200, -79.900

Extensive flooding caused evacuations. 30 homes and 6 businesses sustained flood damage, and the wastewater treatment plant was damaged. About a dozen cars were underwater. Highways 70 and 119 were closed along with many other roads.

Thunderstorm Wind, Alamance

When
July 13, 7:50 PM EST
Where
Alamance County, Mebane
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.044, -79.399 (the zone’s center; the record gives no point)

Several trees were blown down.

Flash Flood, Orange

When
July 13, 9:50 PM EST to 11:50 PM EST
Where
Orange County, Miles
Reported by
LAW ENFORCEMENT
Coordinates
36.067, -79.617

Roads were closed near the Alamance county line due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376472, 5376741, 5375417, 5375418, 5375419, 5375421, 5375420, 5375422, 5375423.